Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 25, NWS Melbourne, FL

May 14, 2018Okeechobee County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 14, 2018, 1:17 PM EDT for Okeechobee County, Florida. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2018, 1:17 PM EDT (17:17 UTC)
Expired
May 14, 2018, 2:00 PM EDT
In force
43 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Okeechobee County, FL

The radar

The Melbourne radar (KMLB), 99 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 5.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

172 
WUUS52 KMLB 141717
SVRMLB
FLC093-141800-
/O.NEW.KMLB.SV.W.0025.180514T1717Z-180514T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
117 PM EDT MON MAY 14 2018

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Southeastern Okeechobee County in east central Florida...

* Until 200 PM EDT.

* At 117 PM EDT, a severe thunderstorm was located over Four Seasons
  Estates, or over Treasure Island, moving northwest at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Treasure Island, Okeechobee, Basinger, Four Seasons Estates and
  Taylor Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2716 8071 2721 8079 2720 8083 2716 8086
      2717 8091 2719 8091 2720 8094 2722 8095
      2722 8097 2723 8099 2725 8098 2726 8100
      2730 8100 2730 8103 2734 8105 2735 8103
      2736 8104 2746 8098 2732 8068 2712 8068
TIME...MOT...LOC 1717Z 122DEG 36KT 2723 8076 

HAIL...<.75IN
WIND...60MPH
 
$$

Blottman
1 follow-up statement
861 
WWUS52 KMLB 141751
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
151 PM EDT MON MAY 14 2018

FLC093-141801-
/O.EXP.KMLB.SV.W.0025.000000T0000Z-180514T1800Z/
Okeechobee FL-
151 PM EDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OKEECHOBEE COUNTY
WILL EXPIRE AT 200 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 2716 8071 2721 8079 2720 8083 2716 8086
      2717 8091 2719 8091 2720 8094 2722 8095
      2722 8097 2723 8099 2725 8098 2726 8100
      2730 8100 2730 8103 2734 8105 2735 8103
      2736 8104 2746 8098 2732 8068 2712 8068
TIME...MOT...LOC 1751Z 122DEG 36KT 2740 8107 

$$

Combs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 10:43 AM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 14, 10:43 AM EDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1043 AM EDT Mon May 14 2018

.DISCUSSION...
Stacked area of low pressure over the eastern Gulf will continue
a deep S/SE flow over the area maintaining a very moist tropical
airmass across the area. Morning soundings from across central
Florida show PW values nearing 2 inches, with weak but sufficient
CAPE to produce embedded isolated thunderstorms within the
numerous to widespread showers across the area. Elevated 0-1km
helicity values toward the Lake Okeechobee region will keep a
threat for brief isolated tornadoes through midday. However model
guidance indicates this low level shear weakening into the
afternoon. Main concern will continue to be the threat for
localized heavy rainfall, especially towards the coast as low
level SE flow around 25 knots enhances coastal convergence and may
lead to training of heavy rainfall bands.

Latest HRRR/WRF do indicate a band of showers and storms
developing over the southwest Florida coast transitioning
northeastward through late morning. This activity may move across
Okeechobee County and the Treasure Coast into early to mid
afternoon and offshore, producing additional heavy rainfall and
gusty winds in this region. Then behind this band, some drier air
in the mid levels may work in and lead to lower shower/storm
coverage across southern half of the CWA toward late afternoon.

Will keep PoPs around 100 percent and cloudy skies in the forecast
for the widespread coverage of rainfall. With this cloud cover and
rain, temperatures across much of the area should remain in the
70s, so shaved off a few degrees to previous highs.

Previous Short Term Discussion...

Today-tonight...Vertically stacked eastern GOMEX low will become
fully closed through the upper troposphere as it closes off through
H25. The system will trochoidally wobble NNW (this motion is well-
depicted by all the models) between 84-85W. ECFL will remain on its
saturated eastern side with embedded mid level vort ripples rotating
northward overhead, coupled with strong H25 divergence. Aided by
modest diabatic heating, this will generate widespread rain with
occasional heavier showers and a few TS. As mentioned in this
afternoon's AFD, since we are starting this protracted period of
heavy rainfall after a prolonged dry period, water retention areas
should easily handle the rainfall over the next day or two. Still,
any heavy rain which falls over urban and poorly drained areas will
produce localized flooding.

From late evening into the overnight, thunder prospects may become
more confined to the coast and offshore given the weak instability
in place will become even moreso over land post-sunset as we shift
to the nocturnal marine instability maximum.

Confidence is high enough to go slightly above guidance POPs for
today/tonight - 100 today and 60/70 tonight. Max temps expected to
only reach a degree either side of 80F, and could be a bit lower
in some spots. Mins 68-70F inland, L70s along the coast.

&&

.AVIATION...Widespread showers and isolated storms through much of
the day will lead to predominantly MVFR conditions with localized
IFR, especially with any heavier showers/storms. Some stronger storms
may produce gusty winds as well as they move through.

&&

.MARINE...Some model disagreement with overall wind speeds but SE
winds should increase up to 15-20 knots across the waters with low
over the eastern Gulf consolidating and drifting N to NNW. Seas
building to 5-6FT across the offshore waters with SCEC conditions
across the entire waters, along with a high coverage of showers
and storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  71  83  71 / 100  70  70  40
MCO  77  70  85  71 / 100  60  70  40
MLB  78  74  85  72 / 100  70  70  40
VRB  79  72  85  71 / 100  70  70  40
LEE  76  71  85  71 / 100  60  70  30
SFB  76  70  85  71 / 100  60  70  40
ORL  76  70  85  71 / 100  60  70  40
FPR  79  72  85  71 / 100  70  70  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Weitlich/Blottman
Hazardous weather outlook, May 14, 6:15 AM EDT, 7 hours 2 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
615 AM EDT Mon May 14 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-142200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
615 AM EDT Mon May 14 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A developing area of low pressure over the eastern Gulf of Mexico
will consolidate and drift slowly northward through tonight. Deep
tropical moisture coupled with daytime heating will produce
widespread rain with embedded showers and a few storms with
cloud to ground lightning strikes, mainly during the afternoon.
The local wind profile will support a threat for a brief tornado,
especially around Lake Okeechobee and the southern Treasure Coast
region. Any storms which form will move northwest to north at
near 20 MPH.

.FLOOD IMPACT...
Rainfall will be heavy at times today into tonight. Widespread
totals of 1 to 2 inches are expected, with locally higher amounts
of 3 to 5 inches in locations that receive multiple rounds of
heavier showers or storms, Especially near the east coast.
Motorists should reduce their speed when encountering heavy rain,
and never drive into areas where water covers the roadway.

.RIP CURRENT IMPACT...
A northward flowing longshore current is expected in the surf zone
at the central Florida Atlantic beaches due to increasing
southeast winds today. To avoid the northward pull of a longshore
current today, swim toward shore, but remember to avoid any rip
currents that you might encounter. Never try and swim directly
against any current, whether it is a rip current or a longshore
current.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated storms could produce wind gusts up to 35 knots over the
local Atlantic, Intracoastal Waterway, and area inland lakes.
Isolated waterspouts will also be possible Move to safe harbor if
you encounter any storms approaching from the south.

.WIND AND SEA IMPACT...
Southeast winds of 15 to 20 knots will produce seas up to 5 feet
well offshore today, and as high as 6 feet by tonight. Small Craft
operators should exercise caution if headed well offshore.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
The low pressure area will drift slowly north over the eastern
Gulf through mid week, eventually moving onshore the Gulf Coast
and weakening by Late Wednesday. However, deep tropical moisture
will remain in place throughout the end of the week. Widespread
rain and a few storms will continue on Tuesday. Locally heavy
rainfall is expected with accumulations of 1 to 2 inches over the
interior counties and 2 to 4 inches along the coast, with locally
higher amounts. While the local weather pattern will return to one
of mainly afternoon and early evening showers and lightning
storms from Wednesday onward, the chance for lightning storms with
heavy rainfall will remain well above normal.

.SPOTTER INFORMATION STATEMENT...
While formal spotter activation is unlikely to be needed today,
spotters are requested to submit any rainfall reports of 2 inches
or more to the National Weather Service in Melbourne.

Cristaldi

In the hours before

Special weather statement, May 14, 1:09 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Melbourne FL
109 PM EDT MON MAY 14 2018

FLZ058-059-064-141800-
St. Lucie FL-Okeechobee FL-Martin FL-
109 PM EDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. LUCIE...
SOUTHEASTERN OKEECHOBEE AND WESTERN MARTIN COUNTIES UNTIL 200 PM
EDT...

At 109 PM EDT, Doppler radar was tracking a strong thunderstorm over
J And S Fish Camp, moving north at 35 mph.

Wind gusts up to 50 mph will be possible with this storm. Funnel
clouds will also be possible.

Locations impacted include...
Treasure Island, Okeechobee, J And S Fish Camp, Four Seasons Estates
and Taylor Creek.

LAT...LON 2702 8063 2708 8066 2711 8066 2716 8071
      2721 8079 2720 8082 2734 8087 2725 8048
      2701 8056
TIME...MOT...LOC 1709Z 187DEG 31KT 2710 8065

Blottman

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 6:39 AM EDTSpecial Weather StatementMLBMartin51 min
May 14, 6:48 AM EDTTornado WarningMLBMartin42 min
May 14, 11:13 AM EDTSpecial Marine WarningMLB62 min
May 14, 12:34 PM EDTSpecial Marine WarningMLB56 min
May 14, 1:09 PM EDTSpecial Weather StatementMLBMartin51 min
May 14, 1:25 PM EDTSpecial Marine WarningMLB95 min
May 14, 1:33 PM EDTSpecial Weather StatementMLBMartin, Saint Lucie57 min
May 14, 1:59 PM EDTSpecial Marine WarningMLB91 min
May 14, 3:01 PM EDTSpecial Weather StatementMLBSeminole29 min
May 14, 3:05 PM EDTSpecial Marine WarningMLB115 min
May 14, 4:04 PM EDTSpecial Marine WarningMLB86 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.